The Hadwiger number of infinite vertex-transitive graphs

Abstract

We prove that every infinite, locally finite 3-connected, almost 4-connected, almost transitive, nonplanar graph, which contains infinitely many pairwise disjoint infinite paths belonging to the same end, can be contracted into an infinite complete graph. This implies that every infinite, locally finite, connected, nonplanar vertex-transitive graph with only one end can be contracted into an infinite complete graph. This problem was raised by L. Babai.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    L. Babai: problem posed in 1989.

  2. [2]

    L. Babai, andM. E. Watkins: Connectivity of infinite graphs having a torsion group action,Arch. Math. 34 (1980), 90–96.

    Google Scholar 

  3. [3]

    C. Godsil, andN. Seifter: private communication 1991.

  4. [4]

    R. Halin: Automorphisms and endomorphisms of infinite, locally finite graphs,Abh. Math. Sem. Univ. Hamburg 39 (1973), 251–283.

    Google Scholar 

  5. [5]

    H. A. Jung, andM. E. Watkins: On the connectivities of finite and infinite graphs,Monatsh. Math. 83 (1977), 121–131.

    Google Scholar 

  6. [6]

    C. Thomassen: 2-linked graphs,Europ. J. Combinatorics 1 (1980), 371–378.

    Google Scholar 

  7. [7]

    C. Thomassen:Infinite graphs, in: Selected Topics in Graph Theory 2 (L. W. Beineke and R. J. Wilson, eds.) Academic Press, London 1983, 129–160.

    Google Scholar 

  8. [8]

    W. Woess: Graphs and groups with tree-like properties,J. Combin. Theory, Ser. B47 (1989), 361–371.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Thomassen, C. The Hadwiger number of infinite vertex-transitive graphs. Combinatorica 12, 481–491 (1992). https://doi.org/10.1007/BF01305240

Download citation

AMS subject classification code (1991)

  • 05 C 25
  • 05 C 40